Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 32, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 2019, 6:22 PM CDT for Ellis County, Rush County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2019, 6:22 PM CDT (23:22 UTC)
- Expired
- May 5, 2019, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
268
WUUS53 KDDC 052322
SVRDDC
KSC051-165-060015-
/O.NEW.KDDC.SV.W.0032.190505T2322Z-190506T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
622 PM CDT Sun May 5 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Rush County in central Kansas...
Southeastern Ellis County in central Kansas...
* Until 715 PM CDT.
* At 622 PM CDT, a severe thunderstorm was located very near La
Crosse, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hays, La Crosse, Victoria, Bison, Schoenchen, Rush Center,
Liebenthal, Timken, Alexander, Munjor, Loretta, Nekoma, Hargrave,
Pfeifer, Antonino and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 9904 3870 9904 3870 9903 3860 9903
3837 9924 3843 9957 3884 9943 3886 9911
TIME...MOT...LOC 2322Z 212DEG 23KT 3851 9933
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEID3 follow-up statements
694
WWUS53 KDDC 052338
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
638 PM CDT Sun May 5 2019
KSC051-165-060015-
/O.CON.KDDC.SV.W.0032.000000T0000Z-190506T0015Z/
Rush KS-Ellis KS-
638 PM CDT Sun May 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...
At 638 PM CDT, a severe thunderstorm was located near Bison, moving
northeast at 25 mph. Another severe thunderstorm was located near
Hargrave, also moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hays, La Crosse, Victoria, Bison, Schoenchen, Liebenthal, Timken,
Munjor, Loretta, Hargrave, Pfeifer, Antonino and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 9904 3870 9904 3870 9903 3860 9903
3845 9917 3854 9949 3884 9943 3886 9911
TIME...MOT...LOC 2338Z 232DEG 23KT 3856 9921
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEID208
WWUS53 KDDC 052354
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
654 PM CDT Sun May 5 2019
KSC051-165-060015-
/O.CON.KDDC.SV.W.0032.000000T0000Z-190506T0015Z/
Rush KS-Ellis KS-
654 PM CDT Sun May 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...
At 654 PM CDT, a severe thunderstorm was located near Otis, moving
northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
La Crosse, Bison, Schoenchen, Liebenthal, Timken, Loretta and
Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9903 3860 9903 3845 9917 3856 9940
3873 9933 3881 9904 3870 9904
TIME...MOT...LOC 2354Z 235DEG 22KT 3859 9909
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEID547
WWUS53 KDDC 060010
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
710 PM CDT Sun May 5 2019
KSC051-165-060020-
/O.EXP.KDDC.SV.W.0032.000000T0000Z-190506T0015Z/
Rush KS-Ellis KS-
710 PM CDT Sun May 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3870 9903 3860 9903 3845 9917 3856 9940
3873 9933 3881 9904 3870 9904
TIME...MOT...LOC 0010Z 212DEG 23KT 3867 9902
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:00 PM CDT, 22 minutes earlier.
Area forecast discussion, May 5, 6:00 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Sun May 5 2019 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 103 PM CDT Sun May 5 2019 The focus for thunderstorm chances shift slighty east across southwest Kansas and into portions of central Kansas this evening ahead of a slowly deepening surface low in extreme southwest Kansas. A prevailing southerly flow will further enhance moisture advection into central Kansas as a sharpening dryline attendant to the surface low remains situated across southwest Kansas. Steepening low/mid level lapse rates ahead of the dryline and more than sufficient instability will set the stage for thunderstorm development later this afternoon as a series of H5 vort maxima eject out of the Colorado Rockies into the high plains. SBCAPE values upward of 2500 to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt westerly flow aloft will increase severe potential with large hail and damaging winds the main threat. An isolated tornado cannot be ruled out. As for temperatures, look for lows back down into the 50s(F) tonight. For Monday, highs will be dependent on how far south a cold front pushes southward into western/central Kansas before stalling out. Highs are expected to be in the mid/upper 60s(F) to possibly near 70F behind the boundary in central Kansas Monday afternoon with the lower/mid 80s(F) more likely closer to the Oklahoma border. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 5 2019 Regardless of weak ridging aloft moving out of the Southern Rockies into the Western High Plains Monday, thunderstorms will be possible Monday evening in vicinity of a cold front projected to push southward through much of western and central Kansas late in the day. Although upper level westerlies will be relativly weak, abundant moisture/instability and sufficient forcing associated with the frontal boundary should be enough to trigger thunderstorm development across portions of southwest and central Kansas toward the evening hours. Thunderstorm chances continue each day through at least Wednesday due to little movment of the aforementioned frontal boundary while an upper level trough pushes ashore into the Desert Southwest Tuesday, setting up an increasingly difluent southwest flow aloft across the Western High Plains. Near to a little below normal temperatures are likely dependent on the orientation of a near stationary frontal boundary draped across the area Tuesday. Should see highs generally up into the 60s(F) and the lower/mid 70s(F). Cooler air begins to spread into western Kansas behind a strong cold frontal passage late Wednesday. Could see a wide range of temperatures Wednesday with highs possibly only up into the 50s(F) toward west central Kansas to the 70s(F) further southeast...all dependent on timing of the front. Significantly cooler air spilling into the area may limit highs to the 50s(F) Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 600 PM CDT Sun May 5 2019 Scattered thunderstorms will track slowly east-southeast across southwest Kansas into central Kansas through late this evening, potentially affecting all terminal sites with gusty outflow winds and large hail. Otherwise, predominately VFR conditions can be expected through late this evening. Low level stratus is then expected to develop along and behind a cold front as it pushes southward across western and central Kansas overnight. MVFR cigs will be possible at KHYS initially generally after 09Z and potentially IFR cigs toward daybreak. MVFR cigs may reach as far south/southwest as KGCK and KDDC. Besides possible gusty outflow winds from vicinity thunderstorms, southerly winds generally 10 to 30kt will persist across central and portions of southwest Kansas through late this evening as a surface low remains anchored across extreme southwest Kansas. Southerly winds are expected to subside overnight with the loss of daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 54 71 / 60 40 50 50 GCK 53 71 51 68 / 20 40 50 50 EHA 52 82 53 75 / 10 20 30 30 LBL 55 82 55 74 / 30 30 40 40 HYS 55 65 49 61 / 30 50 70 60 P28 57 80 57 73 / 30 50 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 352 PM CDT Sun May 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are expected to develop late this afternoon in the vicinity of a sharpening dryline extending across southwest Kansas, then move eastward into central Kansas through this evening. Some storms may be severe capable of producing up to tennis ball size hail and damging winds 60 to 70 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across portions of southwest and central Kansas each day through Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Tuesday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM generally east of a Dighton to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 5, 5:14 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 8 N JETMORE 38.20N 99.89W
05/05/2019 E1.00 INCH HODGEMAN KS PUBLIC
&&Local storm report, May 5, 5:27 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 5 N MEADE 37.36N 100.34W
05/05/2019 E1.00 INCH MEADE KS TRAINED SPOTTER
&&Local storm report, May 5, 5:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 5 N HANSTON 38.19N 99.72W
05/05/2019 E1.50 INCH HODGEMAN KS LAW ENFORCEMENT
REPORTED AT 228 ROAD AND T ROAD HANSTON.
&&Local storm report, May 5, 5:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TORNADO 8 N HOWELL 37.89N 100.19W
05/05/2019 FORD KS TRAINED SPOTTER
&&Local storm report, May 5, 5:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TORNADO 7 N HOWELL 37.88N 100.19W
05/05/2019 FORD KS NWS EMPLOYEE
&&Local storm report, May 5, 6:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 4 SW CIMARRON 37.77N 100.40W
05/05/2019 E1.00 INCH GRAY KS TRAINED SPOTTER
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:06 PM CDT | Special Weather Statement | DDC | Kearny | 54 min |
| May 5, 6:48 AM CDT | Special Weather Statement | DDC | Clark | 57 min |
| May 5, 8:52 AM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 5, 4:03 PM CDT | Special Weather Statement | DDC | Meade | 57 min |
| May 5, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 47 min |
| May 5, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 57 min |
| May 5, 4:55 PM CDT | Special Weather Statement | DDC | Hodgeman | 50 min |
| May 5, 4:59 PM CDT | Special Weather Statement | DDC | Finney, Gray | 46 min |
| May 5, 5:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 55 min |
| May 5, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| May 5, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 57 min |
| May 5, 5:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman | 43 min |
| May 5, 5:37 PM CDT | Tornado Warning | DDC | Ford | 23 min |
| May 5, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 44 min |
| May 5, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 33 min |
| May 5, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 37 min |
| May 5, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 44 min |
| May 5, 6:19 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 41 min |
| May 5, 6:24 PM CDT | Tornado Warning | DDC | Meade | 36 min |
| May 5, 6:35 PM CDT | Flash Flood Warning | DDC | Meade | 6 hr |
| May 5, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 57 min |
| May 5, 6:58 PM CDT | Tornado Warning | DDC | Meade | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.